<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 13 Issue 3" %>
On the 3-Torsion Part of the Homology of the Chessboard Complex
Jakob Jonsson
Department of Mathematics, KTH Royal Institute of Technology, SE-100 44 Stockholm, Sweden
Annals of Combinatorics 14 (4) pp.487-505 December, 2010
AMS Subject Classification: 55U10, 05E25
Let 1 ≤ m ≤ n. We prove various results about the chessboard complex M[m,n]>, which is the simplicial complex of matchings in the complete bipartite graph K{m,n}. First, we demonstrate that there is nonvanishing 3-torsion in d(M[m,n];Z) whenever dm-4 and whenever 6 ≤ m < n and d=m-3. Combining this result with theorems due to Friedman and Hanlon and to {\shareshian} and Wachs, we characterize all triples (m,n,d) satisfying d(M[m,n];Z) ≠ 0. Second, for each k ≥ 0, we show that there is a polynomial fk(a,b) of degree 3k such that the dimension of {k+a+2b-2}(M[k+a+3b-1,k+2a+3b-1];Z3), viewed as a vector space over Z3, is at most fk(a,b) for all a ≥ 0 and b ≥ k+2. Third, we give a computer-free proof that 2(M[5,5];Z) ≅ Z3. Several proofs are based on a new long exact sequence relating the homology of a certain subcomplex of M[m,n] to the homology of M[m-2,n-1] and M[m-2,n-3].
Keywords: matching complex, chessboard complex, simplicial homology


1. Andersen, J.L.: Determinantal Rings Associated with Symmetric Matrices: a Counterexample. PhD Thesis, University of Minnesota, Minneapolis (1992)

2. Athanasiadis, C.A.: Decompositions and connectivity of matching and chessboard complexes. Discrete Comput. Geom. 31(3), 395--403 (2004)

3. Babson, E., Bj\"orner, A., Linusson, S., Shareshian, J., Welker, V.: Complexes of not i-connected graphs. Topology 38(2), 271--299 (1999)

4. Björner, A., Lovász, L., Vrecica, S.T., Zivaljevic, R.T.: Chessboard complexes and matching complexes. J. London Math. Soc. (2) 49(1), 25--39 (1994)

5. Bouc, S.: Homologie de certains ensembles de 2-sous-groupes des groupes sym\'etriques. J. Algebra 150(1), 158--186 (1992)

6. Dong, X.: The Topology of Bounded Degree Graph Complexes and Finite Free Resolutions. PhD Thesis, University of Minnesota, Minneapolis (2001)

7. Dong, X., Wachs, M.L.: Combinatorial Laplacian of the matching complex. Electron. J. Combin. 9(1), \#R17 (2002)

8. Friedman, J., Hanlon, P.: On the Betti numbers of chessboard complexes, J. Algebraic Combin. 8(2), 193--203 (1998)

9. Garst, P.F.: Cohen-Macaulay complexes and group actions. Ph.D. Thesis, University of Wisconsin, Madison (1979)

10. Jonsson, J.: Simplicial Complexes of Graphs. Ph.D. Thesis, KTH, Stockholm (2005)

11. Jonsson, J.: Simplicial Complexes of Graphs, Lecture Notes in Mathematics, Vol. 1928. Springer-Verlag, Berlin (2008)

12. Jonsson, J.: Exact sequences for the homology of the matching complex. J. Combin. Theory Ser. A 115(8), 1504--1526 (2008)

13. Jonsson, J.: Five-torsion in the homology of the matching complex on 14 vertices. J. Algebraic Combin. 29(1), 81--90 (2009)

14. Jonsson, J.: More torsion in the homology of the matching complex. Experiment. Math. (to appear)

15. Karaguezian, D.B.: Homology of complexes of degree one graphs. PhD Thesis, Stanford University, Stanford (1994)

16. Karaguezian, D.B., Reiner, V., Wachs, M.L.: Matching complexes, bounded degree graph complexes and weight spaces of GLn-complexes. J. Algebra 239(1), 77--92 (2001)

17. Ksontini, R.: Propri\'et\'es homotopiques du complexe de Quillen du groupe sym\'etrique. PhD Thesis, Universit\'e de Lausanne, Lausanne (2000)

18. Reiner, V., Roberts, J.: Minimal resolutions and the homology of matching and chessboard complexes. J. Algebraic Combin. 11(2), 135--154 (2000)

19. Shareshian}, J., Wachs, M.L.: Torsion in the matching complex and chessboard complex. Adv. Math. 212(2), 525--570 (2007)

20. Spanier, E.H.: Algebraic Topology. McGraw-Hill Book Co., New York (1966)

21. Wachs, M.L.: Topology of matching, chessboard and general bounded degree graph complexes. Algebra Universalis 49(4), 345--385 (2003)

22. Ziegler, G.M.: Shellability of chessboard complexes. Israel J. Math. 87(1-3), 97--110 (1994)